gdc
ChemotherapySide-Effects Management

Coping with Chemotherapy-Induced Peripheral Neuropathy

Some chemotherapies can cause problems with sensory and motor skills; these disorders are called “neuropathies.” Most neuropathy problems improve after chemotherapy is finished.
October 2016 Vol 2 No 5
Deborah Christensen, MSN, APRN, AOCNS, HNB-BC
Oncology Nurse Navigator
St. George, UT

Some chemotherapies can cause problems with sensory and motor skills; these disorders are called “neuropathies.” Most neuropathy problems improve after chemotherapy is finished.

Managing side effects associated with chemotherapy can help you get through your treatment in the best way possible. Some chemotherapies can cause problems with sensory and motor skills; these disorders are called “neuropathies.” Other medical problems, such as diabetes, alcoholism, tumors, and injury, can also cause neuropathies.

Symptoms

Neuropathy doesn’t happen to everyone who receives chemotherapy drugs. It is important to know what to watch for and how to cope if you have neuropathy-related symptoms, including tingling, burning, coldness, or numbness.

When these symptoms happen in the hands or feet, the condition is called “peripheral neuropathy.” Difficulty buttoning a shirt or picking up small items off a table, balance problems, and weakness may be signs of peripheral neuropathy.

Most neuropathy problems improve after chemotherapy is finished. Sometimes chemotherapy has to be given in a smaller dose, especially for people who already have neuropathy symptoms.

Drugs Causing Neuropathy

The most often used chemotherapy drugs that can cause neuropathy are:

  • Taxanes: Taxol (paclitaxel), Taxotere (docetaxel)
  • Platinum-based medications: Paraplatin (cisplatin), Platinol (carboplatin), Eloxatin (oxaliplatin)
  • Vinca alkaloids: Oncovin (vincristine), Velban (vinblastine)
  • Proteasome inhibitors: Ninlaro (ixazomib), Velcade (bortezomib), Kyprolis (carfilzomib)
  • Immunomodulatory drugs: Revlimid (lenalidomide), Pomalyst (pomalidomide)

Can Peripheral Neuropathy Be Prevented?

There are no definite methods to prevent neuropathy. However, the following things can help keep you safe if you have peripheral neuropathy:

  • Be extra careful when picking up or touching hot, cold, or sharp items
  • Wear comfortable shoes with rubber soles to help with balance
  • Remove throw rugs and other tripping and slipping hazards
  • Avoid alcohol: some studies show that consuming alcohol may make neuropathy worse
  • Report any symptoms of neuropathy or problems with sensation or motor skills to your oncology team

What Helps Relieve Peripheral Neuropathy?

There has been much research to find methods and medications that can help to control neuropathy. Some medications have been shown to help relieve symptoms of peripheral neuropathy, including Cymbalta (duloxetine), Neurontin (gabapentin), and pain medications (opioids).

Cymbalta is an antidepressant that affects how long serotonin and norepinephrine remain active in the bloodstream. This action can also help to reduce symptoms of peripheral neuropathy.

Neurontin may help relieve peripheral neuropathy by affecting how the brain receives pain signals from damaged nerves. Opioids, such as hydrocodone and oxycodone, may be prescribed alone or in combination with Neurontin for short-term relief of peripheral neuropathy.

Ask Your Cancer Care Team

There is not enough evidence that other methods, such as acupuncture, vitamin supple-mentation, or massage, are very effective at relieving peripheral neuropathy, but it is a good idea to talk with your cancer care team to hear what they recommend, or if they are opposed to such methods that may provide relief in some people.

Chemotherapy-induced peripheral neuropathy is a common side effect of many chemotherapy drugs. By knowing what symptoms to watch for, safety techniques, and what medications and therapies may prove helpful if neuropathy does develop can be helpful when these chemotherapy drugs are part of your treatment plan.

Key Points

  • Chemotherapy-induced peripheral neuropathy is a common side effect of many chemotherapy drugs
  • Neuropathy doesn’t happen to everyone who receives chemotherapy drugs
  • The symptoms of neuropathy include tingling, burning, coldness, or numbness
  • Some medications have been shown to help relieve symptoms of peripheral neuropathy, including Cymbalta, Neurontin, and opioids

Share this:

Recommended For You
Side-Effects Management
Drugs for Side-Effects Management (Supportive Care)
Here are the drugs and financial support services available to patients receiving treatment for Side-Effects Management (Supportive Care).
From Your NavigatorSide-Effects ManagementChemotherapy
Understanding and Managing Mucositis
By Deborah R. Gomer, BSN, RN, OCN, CCM, CHC
Nurse navigator Deborah Gomer explains the causes, symptoms, and prevention methods of mucositis, an oral and digestive system condition interfering with eating, swallowing, and talking and affecting roughly 50% of patients who receive chemotherapy.
Multiple Myeloma
I’ve Been Diagnosed with Multiple Myeloma—Now What?
By Jack Aiello, Deborah Christensen, MSN, APRN, AOCNS, HNB-BC, Lori Puente

No one is ready for the initial shock that comes with a diagnosis of cancer. The feelings that accompany a cancer diagnosis may be difficult to imagine beforehand, challenging to process as you hear and attempt to accept the news, and impossible to appreciate fully if you are not the individual who has just been diagnosed.

Multiple Myeloma
Financial Planning Considerations for Patients with Multiple Myeloma
By Deborah Christensen, MSN, APRN, AOCNS, HNB-BC, John W. Killip, DDS

After the shock of being diagnosed with multiple myeloma wore off, you have learned a new “language” related to cancer and multiple myeloma care, you have likely read and talked about treatment options, and you may have already started treatment. You may have also joined a support group.

Last modified: October 31, 2017

Subscribe to CONQUER: the patient voice magazine

Receive timely cancer news & updates, patient stories, and more.

Country